Texas, 2003

Drought in Texas, September 1 to 30, 2003

September 1 to 30, 2003 · NWS LUB · 24 events in 24 counties and zones

24 drought, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 2:15 PM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 2:15 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT SUN AUG 31 2003

.DAY ONE...
VERY SLOW PROGRESS TO THE DRYING BENEATH THE INVERSION THAT IS
LOCATED ACROSS WEST TEXAS. HIGH TEMPERATURES THIS AFTERNOON HAVE
BEEN STRUGGLING WITH ONLY A FEW BREAKS OCCURRING SO FAR. HOWEVER
CEILINGS ARE SLOWLY RISING AS COOLER/DRIER AIR CONTINUES TO ADVECT
INTO THE SOUTH PLAINS REGION.

BELIEVE THIS CLOUD COVER WILL REMAIN THROUGH THE NIGHT AND DISSIPATE
FAIRLY QUICKLY ACROSS MOST OF THE AREA MONDAY MORNING. COULD ALSO
SEE SOME PATCHY FOG TOWARD SUNRISE BUT DO NOT ANTICIPATE ANY
WIDESPREAD PROBLEMS AT THIS TIME. CLOUDS SHOULD LINGER THE LONGEST
ACROSS THE SOUTHEASTERN ZONES. HAVE DECIDED TO CARRY SOME LOW POPS
ACROSS THE SOUTHEASTERN AREAS AS SOME MOISTURE FROM THE REMAINS OF
GRACE MAY HAVE A MINOR IMPACT. CONFIDENCE IN THE MOISTURE MOVING
THAT FAR WEST OF THE STATIONARY BOUNDARY NOT ALL THAT HIGH.

FCSTID = MM

.DAYS TWO THROUGH SEVEN...
WILL MAINTAIN CHANCE POPS ACROSS SE SECTIONS FOR ABOUT THE FIRST
HALF OF TUESDAY TO COVER SMALL POSSIBLITY THAT MOISTURE FROM GRACE
WILL HAVE AN IMPACT THERE. LATEST GFS RUN MORE IN LINE WITH PREVIOUS
AND CURRENT ETA SOLUTIONS WHICH SWEEP BULK OF GRACE MOISTURE TO THE
NORTHEAST BEFORE IT CAN HAVE ANY SIGNIFICANT IMPACT ON WEST TEXAS.
OTHERWISE...IT APPEARS THAT A PLEASANT LATE SUMMER WEEK IS IN STORE
WITH THE REGION UNDER CONTROL FROM WESTERN US HIGH. MID LEVEL FLOW
SLOWLY BECOMES NORTHWEST TOWARD THE END OF THE WEEK...WHICH WILL
ALLOW FOR ANOTHER FRONTAL BOUNDARY TO HEAD THIS WAY FOR THE
WEEKEND...WHICH APPEARS TO BE THE NEXT CHANCE FOR ANY RAIN.

FCSTID = JW

FRIONA      54 81 57 82 / 00 00 00 00
TULIA       56 80 58 81 / 00 00 00 00
PLAINVIEW   56 81 59 82 / 00 00 00 00
LEVELLAND   57 82 60 83 / 00 00 00 00
LUBBOCK     58 82 60 83 / 00 10 10 10
BROWNFIELD  58 82 61 84 / 00 10 10 10
CHILDRESS   60 82 63 85 / 00 10 10 10
SPUR        61 81 63 84 / 00 20 20 20
ASPERMONT   63 80 65 84 / 00 30 30 30

.LBB...NONE.
Hazardous weather outlook, Aug 31, 5:00 AM CST, 19 hours before
TXZ021>044-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SUN AUG 31 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Parmer

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Parmer forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

The long-term drought that redeveloped across the South Plains, extreme southern Panhandle, and Rolling Plains in July continued through September. A few areas received beneficial rainfall from isolated thunderstorms that developed during the month but on average the region experienced another abnormally dry month. The NWS cooperative observing stations across the South Plains region measured average rainfall amounts that were almost two inches below normal for the month. Thus, dry soil moisture conditions persisted through September and crops, especially the dryland crops, continued to suffer.More details, including rough estimates of crop damage, will be included in later months after the extent of the drought is better determined.

Drought, Bailey

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Bailey forecast zone
Reported by
NEWSPAPER
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Briscoe forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Castro forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Childress forecast zone
Reported by
NEWSPAPER
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Cochran forecast zone
Reported by
NEWSPAPER
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Cottle forecast zone
Reported by
NEWSPAPER
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Crosby forecast zone
Reported by
NEWSPAPER
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Dickens forecast zone
Reported by
NEWSPAPER
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Floyd forecast zone
Reported by
NEWSPAPER
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Garza forecast zone
Reported by
NEWSPAPER
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Hale forecast zone
Reported by
NEWSPAPER
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Hall forecast zone
Reported by
NEWSPAPER
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Hockley forecast zone
Reported by
NEWSPAPER
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Kent forecast zone
Reported by
NEWSPAPER
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
King forecast zone
Reported by
NEWSPAPER
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Lamb forecast zone
Reported by
NEWSPAPER
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Lubbock forecast zone
Reported by
NEWSPAPER
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Lynn forecast zone
Reported by
NEWSPAPER
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Motley forecast zone
Reported by
NEWSPAPER
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Stonewall

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Stonewall forecast zone
Reported by
NEWSPAPER
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Swisher forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Terry forecast zone
Reported by
NEWSPAPER
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
September 1, 12:00 AM CST to September 30, 11:00 PM CST
Where
Yoakum forecast zone
Reported by
NEWSPAPER
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336697, 5336698, 5336699, 5336700, 5336701, 5337235, 5337236, 5337237, 5337238, 5337239, 5337240, 5337241, 5337242, 5337243, 5337244, 5337245, 5337246, 5337247, 5337248, 5337249, 5337250, 5337251, 5337252, 5337253.